My child is ADHD, we adopted him prior to him being 1 and he comes from a mother and father with many mental health issues. Mom is diagnosed OCD, ADD, mild retardation and schizophrenia. He is slightly developmentally delayed and showed obvious signs of ADHD at around 4 years old but is an overall loving and eager to please child. He was prescribed Procentra to help with the ADHD to help prevent any further delay once in Pre-K. Later, around 5 years of age, he began a serious attachment disorder to my husband. To the point that he has severe anxiety if he isn't with him-to beginning to show anger and agression. He has seen a psychiatrist since he was 4 for precautionary and developmental reasons, so she prescribed him Valproic Acid (Depakene liquid) in a small dosage amount of 1/2 tsp twice a day to help with the mood swings and aggression since it was often shown to us parents and other children at daycare. After a short period he began showing serious aggression, growling, anger, talked of how we were mad at him all the time, showed more anxiety, stomping, snarling, talking of hitting us, then to immediate crying and saying he was sorry. I am wondering if this medicine, at such a small dose, can cause this. He is still on Procentra which works well for his ADHD. But this aggression and anger is now a daily behavior that seems to be worse when his father (whom he has severe attachment issues to) is around. When his dad isn't around, I do not see this anger or agression. I am hoping it could be the medicine instead of some sign of schizophrenia at his age. Any help appreciated!
Can Valproic Acid in a child cause severe anger/aggression?
- 23 May 2014 by leinad75
- 13 June 2014
- mania, schizophrenia, bipolar disorder, obsessive compulsive disorder, attention-deficit hyperactivity disorder (adhd), valproic acid, anger, mental health, diagnosis, health
Another avenue you might pursue is talking to the Psychiatrist about screening for ODD (Oppositional Defiance Disorder), and/or Conduct disorder. On this site, type the full spelling of ODD in the search field. There are some interesting nuggets of information that may help you decide if this is what your child is actually going through or if it is just a slightly abnormal behavior pattern. Both ODD and Conduct disorder are frequently linked with ADD/ADHD. It's worth looking at just to be on the safe side. Children who do not complete any type of treatment for these disorders can grow up to develop personality disorders, particularly Anti-social Personality Disorder. Also, I was adopted and my birth mother had quite a few mental problems. I recommend going to www.adoptivefamiliescircle.com. It's a forum for all members of the adoption triad to convene and ask questions, similar to this site in structure.
I don't remember the specifics but there was an interesting blog by a clinical psychologist/adoptive mother regarding attachment disorders and the underlying causes. I hope you are inspired to empower yourself and do some research before you meet with the Psychiatrist so you have a battery of questions and feedback you can give him/her. The more you know, the better they can treat your son. If you don't know what types of behaviors to report or situations that exemplify symptoms, the dr may never ask.
My son is on Valproic Acid. He started taking it at 5 and is now 10. It helped huge with his aggression although he has elements. He is also severe adhd and treated for that.
is your son treated for adhd still?Get the dr. To do a blood test to check the level of valproic acid amd maybe it needs to be increased. Maybe also the adhd needs something different. Its all trial and error
- Valproic Acid Information for Consumers
- Valproic Acid Information for Healthcare Professionals (includes dosage details)
- Side Effects of Valproic Acid (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 4 Oct 2010 • 1 answer
Updated 22 Jan 2014 • 1 answer
Updated 26 Jan 2015 • 2 answers
Updated 10 Nov 2016 • 1 answer
Updated 3 Oct 2018 • 1 answer